menu ☰
menu ˟

A Case of Hypophosphatemiawith Increased Urinary Excretion of Phosphorus Associated with Ibrutinib

15 Apr 2016

Ibrutinib, an irreversible oral inhibitor of Bruton's tyrosine kinase, has been used in the treatment of patients with multiple hematologic malignancies. A 59-year-old male with chronic lymphocytic leukemia was treated with 420 mg/day of ibrutinib. No evidence of bruising or diarrhea was noted. The treatment was complicated by a transient increase in creatinine (from a baseline of 1.2 to 1.5 mg/dl) and potassium (reaching a peak of 6.5 mEq/l). Uric acid and calcium levels were normal. The patient developed hypophosphatemia (prior to initiation of therapy the serum phosphorus was 2.9 mg/dl). No metabolic acidosis was noted. Urinalysis showed no glucosuria or proteinuria. Urinary fraction of excretion of phosphate was found to be 345% (normal <5%). Because of these changes, ibrutinib was held, and the patient was given kayexalate. Serum potassium normalized. Serum phosphorus was checked a couple of weeks later and also normalized. A lower dose of ibrutinib (140 mg/day) was restarted. Upon follow-up, the phosphorus level has been between 2.9 and 3.2 mg/dl. No further evidence of hyperkalemia has been noted. Renal function has remained at baseline. To the best of our knowledge, this is the first case report describing the mechanism of hypophosphatemia in a patient treated with ibrutinib.
Case Rep Oncol 2016;9:223-227

Click here to view the full article which appeared in Case Reports in Oncology